Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 134, NWS Albuquerque, NM

July 29, 2002Guadalupe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 29, 2002, 4:22 PM MDT for Guadalupe County, New Mexico. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2002, 4:22 PM MDT (22:22 UTC)
Expired
Jul 29, 2002, 5:15 PM MDT
In force
53 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Guadalupe County, NM

What was reported inside it

TimeReportWhereRemark
Jul 29, 4:38 PM MDTHail 0.75Dilia, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3217 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WUUS55 KABQ 292222
SVRABQ
NMC019-292315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
421 PM MDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 515 PM MDT

* AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DILIA...OR ABOUT 28 MILES NORTHWEST OF
  SANTA ROSA...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SANTA ROSA AT 455 PM MDT
  OVER PUERTO DE LUNA AT 505 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3521 10470 3521 10526 3502 10527 3481 10527
          3481 10458

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:10 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 29, 3:10 PM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD CCF
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT MON JUL 29 2002

LAST NIGHTS AND THIS MORNINGS CONVECTION IN TEXAS HAS GENERATED A
STRONG OUTFLOW BOUNDARY WHICH HAS BOLTED WEST INTO CENTRAL NM THIS
AFTERNOON.  WATER VAPOR IMAGERY AND MORNING ANALYSIS SHOWED A
CIRCULATION FEATURE IN SONORA.

THUNDERSTORMS HAVE FIRED ALONG OUTFLOW BOUNDARY AS IT HAS APPROACHED
CENTRAL MOUNTAIN CHAIN. A SECONDARY BOUNDARY APPEARS TO BE FIRING
JUST EAST OF THERE.  HEAVY RAINS AND STRONG WINDS POSSIBLE.  ANY
THAT GET GOING FARTHER SOUTHWEST MAY CONTINUE A BIT LATER INTO THE
NIGHT WITH SUPPORT FROM UPPER CIRCULATION.  IN ANY EVENT...CANYON
WINDS LOOK LIKE A GOOD BET BY EARLY EVENING AS STORMS DROP OVER WEST
SIDE OF SANDIA MANZANOS AND WILL KEEP UP MENTION IN TEXT.

WHERE SOUTHERN EDGE OF BOUNDARY HANGS UP WILL DETERMINE TUESDAYS
BEST CHANCES.  AT THIS TIME...EXPECT DEVELOPMENT NEAR BOUNDARY OVER
SE AND TO A LESSER EXTENT...NEAR THE CENTRAL MOUNTAIN CHAIN TUESDAY
AND WEDNESDAY AFTERNOON/EVENING.

UPPER HIGH SHIFTS EAST ALLOWING MOISTURE TO STREAM UP FROM THE SOUTH
THURDSAY AND FRIDAY. THIS SHOULD PROVIDE TSTM CHANCES TO MOST AREAS
BEFORE HIGH BUILDS BACK OVER AREA DECREASING CHANCES FOR CONVECTION
A BIT OVER THE WEEKEND.

TEMPERATURES AFFECTED MOST IN THE SOUTHEAST NEXT COUPLE OF DAYS DUE
TO CONVECTIVE TRENDS.  NORTHEAST SHOULD FULLY RECOVER BY WED AFTER
SLIGHTLY COOLER READINGS TUESDAY.  ELSEWHERE...PERSISTENCE WILL
REIGN IN THE SHORT TERM.  INFLUX OF MOISTURE THU/FRI COULD SQUEEZE
DIURNAL RANGE BEFORE BROADENING AGAIN OVER THE WEEKEND.

ABQ BB 067/092 066/094 066 19102
SAF BB 058/088 058/089 056 19132
TCC BB 066/090 066/094 066 19323

.ABQ...NONE.

KD

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:21 PM MDTFlash Flood WarningABQColfax84 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.